Nowadays, with the era of super-specialties, the chances of multiple specialists treating us concurrently for various health issues are high. For example, one patient may get treated by a cardiologist, gastroenterologist and neurologist for hypertension, gastritis and headache, respectively. The situation, however, gets tricky when none of these specialists are aware of the other’s prescriptions because these drugs can not only interact with each other but also adversely affect the patient’s sexual response.
In a Massachusetts Male Ageing Study, a random sampling of 1,700 men between the ages of 40 and 70 revealed that men under medication for heart problems had erectile dysfunction at a rate nearly four times more than those not partaking in medications.
Even medicines used in the treatment of non-threatening conditions such as stomach ulcers and allergies can be problematic. Not only erectile dysfunction but also other sexual problems such as decreased libido, delayed ejaculation, retrograde ejaculation, priapism, orgasmic dysfunction and dry vagina can occur as a result of the side effects of certain medicines.
Medicines that can cause sexual side effects
Some medicines such as anti-hypertensive, anti-depressants and anti-epileptics are known to have adverse effects on sex life. However, virtually any drug can have sexual side effects at least among a small percentage of users. With the pharma market aggressively releasing a new every week, those numbers are most likely only spiking. What’s worse, the side effects of most of the new drugs may not be fully known until they’ve been in use for a few years.
In a recent study, 75 men on anti-hypertensive were asked about the quality of their life. While all the doctors thought that their patients’ quality of life had improved, only 48% of the patients agreed with this. In fact, the wives of 99% of the patients opined that the quality of life, and especially the sexual aspect, had worsened.
Tips to remember
- Disclose to your doctor if you use medicines prescribed by other doctors
- If you notice any change in your sex life, discuss it with your doctor without hesitation
- Incorporate lifestyle changes in your healthcare program
- Avoid or minimise the use of medicine, where possible